Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 4, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 2, 2017, 5:27 PM CDT for Stutsman County, North Dakota. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2017, 5:27 PM CDT (22:27 UTC)
- Expired
- Jun 2, 2017, 6:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Stutsman County, ND
The radar
The Bismarck radar (KBIS), 127 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 5:34 PM CDT | HAIL 1 | 1 N Medina, ND | NWS SAN DIEGO EMPLOYEES REPORT. QUARTER HAIL JUST NORTH OF MEDINA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 378 J/kg
- Mixed-layer CIN
- -285 J/kg
- Mixed-layer LCL
- 1681 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
321
WUUS53 KBIS 022227
SVRBIS
NDC093-022330-
/O.NEW.KBIS.SV.W.0004.170602T2227Z-170602T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
527 PM CDT FRI JUN 2 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southwestern Stutsman County in southeastern North Dakota...
* Until 630 PM CDT
* At 526 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Woodworth to 4 miles northeast
of Medina to 7 miles north of Streeter, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near,
Cleveland around 610 PM CDT.
Other locations impacted by these severe thunderstorms include
Windsor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4716 9886 4700 9888 4677 9908 4668 9944
4687 9937 4708 9934
TIME...MOT...LOC 2226Z 230DEG 18KT 4707 9921 4694 9923 4677 9937
HAIL...1.00IN
WIND...60MPH
$$
abeling2 follow-up statements
933
WWUS53 KBIS 022248
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
548 PM CDT FRI JUN 2 2017
NDC093-022330-
/O.CON.KBIS.SV.W.0004.000000T0000Z-170602T2330Z/
Stutsman ND-
548 PM CDT FRI JUN 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN STUTSMAN COUNTY...
At 547 PM CDT, severe thunderstorms were located along a line
extending from 9 miles southeast of Woodworth to 6 miles north of
Cleveland to 7 miles north of Streeter, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Medina around 615 PM CDT.
Cleveland around 630 PM CDT.
Other locations impacted by these severe thunderstorms include
Windsor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4716 9886 4700 9888 4677 9908 4668 9944
4687 9937 4703 9927
TIME...MOT...LOC 2247Z 239DEG 16KT 4705 9916 4698 9912 4676 9941
HAIL...1.00IN
WIND...60MPH
$$
W Abeling446
WWUS53 KBIS 022317
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
617 PM CDT FRI JUN 2 2017
NDC093-022330-
/O.CON.KBIS.SV.W.0004.000000T0000Z-170602T2330Z/
Stutsman ND-
617 PM CDT FRI JUN 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN STUTSMAN COUNTY...
At 617 PM CDT, a severe thunderstorm was located 7 miles north of
Streeter, or 9 miles south of Medina, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Medina around 630 PM CDT.
Other locations impacted by this severe thunderstorm include Windsor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4691 9896 4690 9897 4677 9908 4668 9944
4689 9935
TIME...MOT...LOC 2317Z 239DEG 29KT 4676 9937
HAIL...1.00IN
WIND...60MPH
$$
waaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:59 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jun 2, 2:59 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 259 PM CDT Fri Jun 2 2017 .SHORT TERM...(This evening through Saturday) Issued at 259 PM CDT Fri Jun 2 2017 Forecast highlights in the short term period will be thunderstorm chances (some strong to severe) this afternoon and evening over south central and eastern parts of North Dakota. Currently, upper ridge axis moving into the Upper Mississippi Valley ahead of a mid level S/WV over the Western Dakotas. Surface trough/frontal boundary moving east into central North Dakota at the moment. Ahead of the trough, thermal ridge extending north with 29-31C 925MB temperatures poking northward from far south central ND north-northeast into the Turtle Mountain region. Temperatures climbing into the 90s along this warm air surge, with Bismarck already breaking a record (92 set in 1948) with a reading of 95F thus far today (as of this writing). Also accompanying the warm air is a very moist airmass with sfc dewpoint temperatures into the lower 60s. Resultant MUCAPE ranges from 3-5K J/KG over much of central and into eastern parts of the state. CU towers starting to form east of the office as we reach our convective temperatures. As noted in previous discussions, lack of shear will result in mainly pulse thunderstorms with marginally severe hail and/or wind possible from far south central ND east to the James River Valley and north to the Turtle Mountain area this afternoon through mid evening. SPC earlier upgrading this area into a slight risk for severe weather and continues to be very reasonable. We still expect storms to initiate over south central ND as per latest CAMs, with storms developing/moving north/northeast along the front as it continues eastward. Timing favorable for development also continue to be around the 20-21Z timeframe. By 06Z tonight all precipitation should be over as a dry westerly flow spreads stable air from west to east across the region. Breezy day for Saturday as a potent mid level low moves east across south central Canada. Not much cooling behind today's front, with highs still forecast in the 80s for tomorrow. .LONG TERM...(Saturday night through Friday) Issued at 259 PM CDT Fri Jun 2 2017 Ridging slowly redevelops into the Northern Plains into Monday, followed by another mid level S/WV trough/closed low Monday night into Tuesday. This pattern will favor dry conditions through Monday daytime, then increasing chances for precipitation Monday night into Tuesday. Models have come in a tad wetter for Monday night so this is promising given our dry conditions of late. Northwest flow aloft then develops followed by ridging for the remainder of the extended period. Temperatures will remain warm/about 10-15 degrees above normal for the weekend, followed by a slight cooling trend early next week. Warmer weather would then be favored mid-late week when ridging is again advertised. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 108 PM CDT Fri Jun 2 2017 A cold front will move across central North Dakota this afternoon and early evening. Isolated to scattered thunderstorms are possible ahead of the front, including Bismarck, Minot and Jamestown. The most favored areas will be east of Bismarck and Minot, and the chances for Jamestown will likely be in the evening. Therefore will just add a VCTS for these locations. Will update as needed. Gusty west to northwest winds of 15 to 30 mph are expected behind the cold front, especially at KDIK and KISN this afternoon. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...NH LONG TERM...NH AVIATION...TWH
Hazardous weather outlook, Jun 2, 3:22 PM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 322 PM CDT Fri Jun 2 2017 NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-032030- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver- McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman- Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 322 PM CDT Fri Jun 2 2017 /222 PM MDT Fri Jun 2 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance for thunderstorms this afternoon into this evening across central North Dakota. A few storms could be strong to severe with gusty winds and large hail. The most favorable area for severe weather will be across far south central North Dakota this afternoon, and from the James River Valley north to the Turtle Mountain region this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed over parts of central North Dakota this afternoon and evening. Weather reports can be called into the NWS Bismarck at 1-800-247-0212. You can also submit reports or pictures on our Facebook or Twitter pages, and also via our on-line reporting form at www.weather.gov/bis. NDZ001-002-009-010-017-018-031>033-040-041-043-044-032030- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley- Billings-Stark-Slope-Hettinger-Bowman-Adams- 322 PM CDT Fri Jun 2 2017 /222 PM MDT Fri Jun 2 2017/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a slight chance for thunderstorms this afternoon. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jun 2, 3:51 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
351 PM CDT FRI JUN 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND GST 5 NW DAWSON 46.92N 99.83W
06/02/2017 E60 MPH KIDDER ND TRAINED SPOTTER
DIME SIZE HAIL ALSO REPORTED WITH THIS
STORM.
&&
NJHLocal storm report, Jun 2, 3:54 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
354 PM CDT FRI JUN 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 2 W TAPPEN 46.88N 99.68W
06/02/2017 M1.00 INCH KIDDER ND PUBLIC
MEASURED ALONG INTERSTATE 94.
&&
NJHLocal storm report, Jun 2, 4:07 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
407 PM CDT FRI JUN 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 2 W TAPPEN 46.88N 99.68W
06/02/2017 M1.00 INCH KIDDER ND NWS EMPLOYEE
MEASURED ALONG INTERSTATE 94. REPORT VIA NWS
EMPLOYEE FROM WFO SAN DIEGO CA.
&&
NJHLocal storm report, Jun 2, 4:35 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
435 PM CDT FRI JUN 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL ROBINSON 47.14N 99.78W
06/02/2017 M1.00 INCH KIDDER ND PUBLIC
DIME TO QUARTER SIZE HAIL.
&&
NJHLocal storm report, Jun 2, 5:13 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
513 PM CDT FRI JUN 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL CRYSTAL SPRINGS 46.88N 99.48W
06/02/2017 M1.00 INCH KIDDER ND NWS EMPLOYEE
&&
AELocal storm report, Jun 2, 5:18 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
518 PM CDT FRI JUN 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL 4 WNW MEDINA 46.92N 99.38W
06/02/2017 E0.88 INCH STUTSMAN ND PUBLIC
&&
NJHThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 3:08 PM CDT | Special Weather Statement | BIS | Kidder | 22 min |
| Jun 2, 3:21 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 39 min |
| Jun 2, 3:32 PM CDT | Special Weather Statement | BIS | Rolette | 28 min |
| Jun 2, 3:58 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Wells | 41 min |
| Jun 2, 4:29 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 61 min |
| Jun 2, 6:11 PM CDT | Special Weather Statement | BIS | Logan | 34 min |
| Jun 2, 6:12 PM CDT | Special Weather Statement | BIS | Sioux | 48 min |
| Jun 2, 6:17 PM CDT | Special Weather Statement | BIS | Kidder | 43 min |
| Jun 2, 6:28 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 62 min |
| Jun 2, 6:53 PM CDT | Special Weather Statement | BIS | Wells | 52 min |
| Jun 2, 6:56 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 64 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.